Alert archive / North Dakota / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 157, NWS Bismarck, ND

August 20, 2000Burleigh County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Aug 20, 2000, 7:57 PM CDT for Burleigh County, North Dakota. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Aug 20, 2000, 7:57 PM CDT (00:57 UTC)
Expired
Aug 20, 2000, 8:45 PM CDT
In force
48 min
Issued by
NWS Bismarck, ND
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Burleigh County, ND

The radar

The Bismarck radar (KBIS), 46 km from the middle of the area, began a volume at 00:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 20, 6:45 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 1.0 hours before the alert went out and 44 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2000-08-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 807 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2000-08-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 67 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
807 J/kg
Mixed-layer CIN
-167 J/kg
Mixed-layer LCL
723 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
67 m²/s²
0-3 km storm-relative helicity
224 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KBIS 210058
SVRBIS
NDC015-210145-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
757 PM CDT SUN AUG 20 2000

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN BURLEIGH COUNTY IN SOUTH CENTRAL NORTH DAKOTA

* UNTIL 845 PM CDT

* AT 757 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 9 MILES SOUTH OF REGAN...OR ABOUT 18 MILES
  NORTHEAST OF BISMARCK...MOVING EAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  WING AT 810 PM CDT
  ARENA AT 815 PM CDT

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE
FOR DAMAGING WINDS IN EXCESS OF 55 MPH...LARGE HAIL...AND DEADLY
LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY
INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT
MONDAY MO=RNING FOR SOUTHEASTERN NORTH DAKOTA.

LAT...LON 4716 10062 4692 10053 4698 10012 4733 10012

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 20, 3:15 PM CDT, 4 hours 42 minutes earlier.

Area forecast discussion, Aug 20, 3:15 PM CDT, 4 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
315 PM CDT SUN AUG 20 2000

THUNDERSTORMS WILL BE A SHORT LIVED PROBLEM IN CENTRAL NORTH DAKOTA
THIS EVENING. THE CURRENT SURFACE OBS AND AREA RADAR DISPLAY
INDICATE THAT THE SURFACE FRONT NOW EXTENDS FROM THE MINOT AREA
SOUTH SOUTHWEST TO NEAR BOWMAN.  CLOUDS AND MOISTURE HAVE HELD THE
TEMPS DOWN IN CENTRAL NORTH DAKOTA THROUGH THE DAY...WITH 3 PM TEMPS
ONLY IN THE UPPER 60S TO MID 70S.  ALONG THE FRONT IN THE SOUTHWEST
TEMPERATURES HAVE PUSHED INTO THE LOW TO MID 80S. A SECONDARY SURGE
ALOFT IN MONTANA WILL PUSH ACROSS THE STATE THIS EVENING AND EXPECT
THE FRONT TO REMAIN NEARLY STATIONARY UNTIL IT MOVES OVER INTO THE
STATE. THE BEST CHANCE OF THUNDERSTORMS WILL BE ALONG THE FRONT IN
THE WARM AIR AND HIGH MOISTURE BOUNDARY.  POTENTIAL CONINTINUES FOR
SOME SEVERE THUNDERSTORMS AS CAPES WILL BE ABOVE 2000 J/KG. WITH
PRECIPITABLE WATER OVER 1 INCH...COULD ALSO SEE HEAVY RAIN...
ESPECIALLY EAST OF A LINE FROM MINOT TO BISMARCK.  THE FRONT SHOULD
BE IN EASTERN MONTANA BY MONDAY MORNING WITH DRIER AIR OVER THE
AREA.  MODELS AGAIN LOOK GOOD WITH LITTLE CHANCE OF
PRECIPITATION...AND NORMAL TEMPERATURES.

.BIS...NONE.
TSW

In the hours before

Local storm report, Aug 20, 7:48 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
748 PM CDT SUN AUG 20 2000

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0614 PM    GLEN ULLIN                ND   .75 INCH HAIL
08/20/00   MORTON                         REPORTED BY STORM
                                          SPOTTER.

0642 PM    NEW SALEM                 ND   .88 INCH HAIL
08/20/00   MORTON                         REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0650 PM    JUDSON                    ND   1.75 INCH HAIL
08/20/00   MORTON                         REPORTED BY LAW
                    u                      ENFORCEMENT OFFICIAL.

0725 PM    4 SSE STANTON             ND   .75 INCH HAIL
08/20/00   MERCER                         REPORTED BY PUBLIC.

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 20, 7:00 PM CDTSevere Thunderstorm WarningBISBurleigh, Morton60 min
Aug 20, 7:10 PM CDTSevere Thunderstorm WarningBISMcLean, Mercer, Oliver50 min
Aug 20, 10:11 PM CDTSevere Thunderstorm WarningBISBurleigh64 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.